Onfi, the brand name version of clobazam, a medication used to treat epileptic seizures, can cause serious skin reactions including Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) according to reports and the FDA. Clobazam is a benzodiazepine medication taken in combination with other medicines by adults and children ages two and up to treat seizures associated with severe forms of epilepsy. Stevens Johnson Syndrome is thought to be a milder form of TEN but its effects are far from what you might ever expect from taking it. Both are life-threatening skin conditions in which skin cell death causes the epidermis to separate from the dermis.
The syndrome has been called a “hypersensitivity complex” that affects skin and mucous membranes. The condition begins in the immune system and eventually manifests itself in skin reactions. Stevens Johnson syndrome (SJS) usually begins with fever, sore throat, and fatigue and is therefore commonly misdiagnosed and treated with antibiotics. As the syndrome progresses, painful ulcers and other lesions begin to appear, usually the mouth and lips. Those in the mouth are often painful enough to reduce the patient’s ability to eat or drink. Recovery for someone with SJS or TEN is similar to that of a burn victim.
The FDA ordered the manufacturer to add warnings about these skin reactions to its label in December 2013, making the following safety announcement:
“The U.S. Food and Drug Administration is warning the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death. We have approved changes to the Onfi drug label and the patient Medication Guide to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash unless it is clearly not drug-related.”
These serious skin reactions can occur at any time during Onfi treatment. However, the likelihood of a skin reaction is greater during the first 8 weeks of treatment or when Onfi is stopped and re-started. Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations, shaking, nervousness and muscle cramps so always consult your doctor before stopping any prescribed medication. All cases of SJS and TEN in the FDA case series resulted in hospitalization, one case resulted in blindness and one resulted in death.
Since the FDA announcement, the Onfi drug label has been revised to include information about the risk for serious skin reactions. If you or someone you know is taking this drug and experiencing a skin reaction or any of the immune reactions previously mentioned, they should contact their doctor immediately.
Other SJS and TEN prescription drug cases that have resulted in permanent injury or death have been brought to justice. Our history with product liability suits here at Childers, Schlueter & Smith, LLC makes us fully capable of responding to situations like this one and our initial consultations are always free of charge. Give us a call if you think you would like us to evaluate your potential SJS/TEN case.
A partner with Childers, Schlueter & Smith, LLC,, Brandon Smith has devoted his practice to pharmaceutical litigation, mass torts, products liability and serious personal injury. A frequent guest speaker at legal seminars all over the country—Brandon is focused on helping injured victims nationwide, however possible. Named a SuperLawyer again in 2019, he has also been called out as one of 10 Best Attorneys For Georgia by the American Institute Of Personal Injury Attorneys and a Top 100 Lawyer in Georgia by the National Trial Lawyers in 2019.